MAUDE Adverse Event Report: CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION OPTEASE RETRIEVAL FILTER; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466F220B
Medical Device Problem Codes Fracture (1260); Migration (4003)
Health Effect - Clinical Codes Vessel Or Plaque, Device Embedded In (1204); Embolus (1830); Occlusion (1984)
Date of Event 06/25/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reporter occupation: other, senior counsel, litigation.Please note that this is the initial report for this product.Additional information is pending and will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a optease vena cava filter.The report states that the filter subsequently malfunctioned and caused injury and damage to the patient including, but not limited to fracture, embedment and occlusion.Information received per the medical records indicate that the patient has a history of deep vein thrombosis in left leg.The patient had a l5-s1 laminectomy approximately one month prior.The filter was deployed via the patient's right common femoral vein.In addition to the filter placement procedure, the patient also underwent left iliofemoral thrombectomy and angioplasty and stenting with two wallstents (14x90) for iliofemoral venous stenosis the same day.Information received per the patient profile form (ppf) states that the patient experienced filter fracture within the vena cava and the right ventricular wall, embedded, blood clots, clotting, and/or occlusion of the inferior vena cava (ivc).There was a removal attempt eight years and eight months after the index procedure and a second removal attempt eight years and ten months after the index procedure.Filter fragments remain within the patient's vena cava and right ventricular wall.The patient continues to experience worry, anxiety.
 
Additional Manufacturer Narrative
After further review of additional information received, the following sections have been updated accordingly: b4, g4, g7, h1, h2 and h6.It was reported that a patient underwent placement of an optease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused fracture, embedment and occlusion.The patient reported becoming aware of filter fracture with struts retained in the inferior vena cava (ivc) and the right ventricle wall, embedded, blood clots, clotting, and/or occlusion of the ivc approximately eight years and nine months post implant, at which point an initial percutaneous removal attempt was made.A second attempt was made approximately two months later.The patient also reports anxiety related to the filter.According to the implant record the indication for the filter placement was left lower extremity venous thrombosis (dvt).The patient had a l5-s1 laminectomy approximately one month prior.The filter was placed via the right common femoral vein.During the procedure the patient also underwent left iliofemoral thrombectomy and angioplasty and stenting with two wallstents (14x90) for iliofemoral venous stenosis.There is currently no additional information available for review.The product was not returned for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The optease ivc filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Retrieval of the optease vena cava filter is indicated, in the us, up to 14 days post implant.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explant problems after as short a period as 12 days.Blood clots, clotting and/or occlusive thrombosis within the filter and/or vasculature do not represent a device malfunction.Clinical factors that may have influenced the event include patient, pharmacological and vessel characteristics.The instructions for use (ifu) states filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.Ivc filter migration is a known potential adverse event associated with all ivc filter implants and is listed in the ifu as such.Possible causes for filter migration include mega cava, wire entrapment during central venous catheter placement, ¿sail¿ effect (cranial migration) of large clot burden within the filter, mechanical device failure, and operator error.Physiologic causes of migration may result from temporary dysmorphism of the inferior vena cava including bending, coughing or valsalva maneuvers resulting in dislodgment of the filter.Some studies suggest that strenuous physical activity and increased intra-abdominal pressure can lead to migration of ivc filters.With the limited information provided a clinical determination cannot be made as to what factors may have contributed to the reported events.It is unknown if the removal attempts contributed the filter fracture and migration.Anxiety does not represent a device malfunction and may be related to underlying patient specific issues.There is nothing to suggest that the reported events are related to the design and/or manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.

Brand Name
OPTEASE RETRIEVAL FILTER
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key10289013
Report Number1016427-2020-04207
Device Sequence Number19391608
Product Code DTK
UDI-Device Identifier20705032009420
UDI-Public20705032009420
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K034050
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number466F220B
Device Catalogue Number466F220B
Device Lot NumberR0508396
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/22/2020
Supplement Date Received by Manufacturer07/17/2020
Initial Report FDA Received Date07/17/2020
Supplement Report FDA Received Date08/17/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient Age49 YR